Journal d’Analyse Mathématique

, Volume 85, Issue 1, pp 371–396

Earthquakes and circle packings

  • G. Brock Williams

DOI: 10.1007/BF02788088

Cite this article as:
Williams, G.B. J. Anal. Math. (2001) 85: 371. doi:10.1007/BF02788088


We prove that earthquakes on hyperbolic surfaces can be approximated by discrete earthquakes constructed using circle packings. Consequently, we obtain a combinatorial version of Thurston’s Earthquake Theorem. Any surface can be approximated by combinatorial earthquakes of a packable surface. This provides a controlled combinatorial method for deforming hyperbolic surfaces.

Copyright information

© The Hebrew University Magnes Press 2001

Authors and Affiliations

  • G. Brock Williams
    • 1
  1. 1.Department of MathematicsTexas Tech UniversityLubbrockUSA